Severe Allergic Reaction (Anaphylactic Shock) (cont.)
Severe Allergic Reaction Symptoms
The symptoms of anaphylaxis can vary. In some people, the reaction begins very slowly, but in most the symptoms appear rapidly and abruptly.
- The most severe and life-threatening symptoms are difficulty breathing and loss of consciousness.
- Difficulty breathing is due to swelling and/or spasm in the airways (which
can include swelling of the tongue or the airways). In very rare cases, breathing can stop altogether.
- Loss of consciousness is due to dangerously
low blood pressure, which is called "shock."
- In the most serious cases, the heart can stop pumping altogether.
- These events can lead to death from anaphylaxis.
- While some symptoms are life threatening, others are merely uncomfortable. Generally, a reaction must involve at least
two different body systems, such as skin and heart, to be considered anaphylaxis.
- Skin: Most anaphylactic reactions involve the skin.
- Hives, welts, or wheals (raised bumps): Hives can cause severe itching
- Generalized erythema (redness)
- Swelling in the face, eyelids, lips, tongue, throat, hands, and feet
- Breathing: Swelling of the surrounding tissues narrows the airways.
- Difficulty breathing, wheezing, chest tightness
- Coughing, hoarseness
- Nasal congestion, sneezing
- Cardiovascular: Blood pressure may drop to dangerously low levels.
- Rapid or irregular heart beat
- Dizziness, faintness
- Loss of consciousness, collapse
- Tingling or sensation of warmth - Often the first symptom
- Difficulty swallowing
- Nausea, vomiting
- Diarrhea, abdominal cramping, bloating
- Anxiety, fear, feeling that you are going to die
Jerry R. Balentine, DO, FACEP
Must Read Articles Related to Severe Allergic Reaction (Anaphylactic Shock)
Some allergens are simply impossible to avoid. You cannot live a normal life and completely avoid pollen, dust mites, mold spores, and certain other common trig...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Severe Allergic Reaction (Anaphylactic Shock):